Distribution of almost division points. (English) Zbl 0972.11053

In the paper under review, the author proves the following result, generalising earlier work [see S. Zhang, Doc. Math., J. DMV, ICM Berlin 1998, Vol. II, 217-225 (1998; Zbl 0912.14008); Ann. Math. (2) 147, 159-165 (1998; Zbl 0991.11034)].
Let \(A\) be an abelian variety over a number field \(K\), and let \((x_n)\) be a sequence of distinct points in \(A(\overline{K})\). Assume this is a sequence of almost division points, meaning that \[ \lim_{n \to \infty} \sup_{\sigma \in G} \|x_n^\sigma - x_n\|= 0, \] where \(G\) is the absolute Galois group of \(K\) and \(\|\cdot \|\) is the square root of some Néron-Tate height on \(A\). Then, replacing \((x_n)\) by a subsequence, there is an abelian subvariety \(C\) of \(A\), a point \(b \in A({\mathbb C})/C({\mathbb C})\) and a finite subset \(T\) of the torsion subgroup of \(A/C\) such that the measures \(\delta x_n^G\) (probability measure uniformly distributed over the points in the orbit \(x_n^G\)) on \(A({\mathbb C})\) converge to the measure \(d\mu = |T|^{-1} \sum_{t \in T} \delta_{\pi^{-1}(b+t)}\), where \(\pi : A \to A/C\) and \(\delta_{\pi^{-1}(b+t)}\) is the \(C({\mathbb C})\)-invariant probability measure supported on the fiber \(\pi^{-1}(b+t)\).
As an application, the author proves that for a subvariety \(X\) of \(A\) that is not a translate of an abelian subvariety, the set of points in \(X(\overline{K})\) that are sufficiently near to \(A(K) \otimes {\mathbb R}\) (with respect to a Néron-Tate height pairing on \(A(\overline{K}) \otimes {\mathbb R}\)) is not Zariski-dense in \(X\).


11G10 Abelian varieties of dimension \(> 1\)
14K15 Arithmetic ground fields for abelian varieties
11G50 Heights
Full Text: DOI


[1] Y. Bilu, Limit distribution of small points on algebraic tori, Duke Math. J. 89 (1997), 467–476. · Zbl 0918.11035
[2] G. Faltings, Diophantine approximation on abelian varieties, Ann. of Math. (2) 133 (1991), 549–576. JSTOR: · Zbl 0734.14007
[3] –. –. –. –., “The general case of S. Lang’s conjecture” in Barsatti Symposium in Algebraic Geometry (Abano Term, 1991), Perspect. Math. 15 , Academic Press, San Diego, 1994, 175–182. · Zbl 0823.14009
[4] M. McQuillan, Division points on semiabelian varieties, Invent. Math. 120 (1995), 143–159. · Zbl 0848.14022
[5] B. Poonen, Mordell-Lang plus Bogomolov, Invent. Math. 137 (1999), 413–425. · Zbl 0995.11040
[6] M. Raynaud, “Sous-variétés d’une variétés abélienne et points de torsion” in Arithmetic \(\mathcalE\) Geometry, Vol. I, Progr. Math. 35 , Birkhäuser, Boston, 1983, 327–352. · Zbl 0581.14031
[7] L. Szpiro, E. Ullmo, and S. Zhang, Equirépartition des petits points des courbes, Invent. Math. 127 (1997), 337–347. · Zbl 0991.11035
[8] E. Ullmo, Positivité et discrétion des points algébriques, Ann. of Math. (2) 147 (1998), 167–179. JSTOR: · Zbl 0934.14013
[9] S. Zhang, Equidistribution of small points on abelian varietes, Ann. of Math. (2) 147 (1998), 159–165. JSTOR: · Zbl 0991.11034
[10] –. –. –. –., “Small points and Arakelov theory” in Proceedings of the International Congress of Mathematicians ’98, Vol. II (Berlin, 1998), Doc. Math. (1998), 217–225. · Zbl 0912.14008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.